If you have noticed a gradual decrease in your ability to understand speech or hear normal sounds around you, you may have assumed that you are suffering from age-related hearing loss. While nearly everyone experiences some hearing loss as they age, there is another culprit that may be playing havoc with your hearing. You may be suffering from ototoxicity. This condition occurs as a result of taking certain medications or ingesting ototoxic chemicals. Here's what you need to know about ototoxicity and hearing loss.
What Is Ototoxicity?
Ototoxicity is damage to the sensory cells inside the ear that affect both balance and hearing. According to TruHearing, ototoxic drugs affect the cochlea and the vestibulo-cochlear nerve located in the inner ear and can cause temporary or permanent hearing loss.
What Are the Symptoms of Ototoxicity?
Because ototoxicity affects both balance and hearing, you may notice problems with balance before any hearing loss becomes evident. You may feel dizzy, lose your balance, or experience tinnitus. Tinnitus is often referred to as ringing in the ear, but it can take many forms. You may hear ringing, buzzing, hissing or other odd noises inside the ear. Covering your ears will not stop the sounds of tinnitus and may even make them appear louder. A sudden onset of tinnitus or a loss of balance after beginning a new medication may be a sign that you are experiencing ototoxicity, but check with your doctor to be sure, as these symptoms can be caused by other conditions.
What Drugs Cause Ototoxicity?
According to the American Speech-Language-Hearing Association, there are more than 200 known ototoxic medications. These include both prescription and over-the-counter medications. Some are used to treat serious medical conditions, such as cancer, heart disease, and severe infections, but others, like NSAIDS, are readily available in the drugstore. While doctors typically weigh the benefits and risks of a drug, sometimes the use of ototoxic medications, such as some chemotherapy medications, is unavoidable.
Can You Reverse Hearing Loss from Ototoxicity?
Sometimes hearing loss from ototoxic drugs can be reversed when the drugs are stopped, but this is not always the case. In some instances the damage to the inner ear is irreversible. If you suspect that you are suffering from hearing loss from an ototoxic drug, talk to your doctor right away. Long-term use may increase the risk of irreversible damage to the ear.
What Is the Treatment for Ototoxicity?
Stopping the medication may be effective in treating your ototoxicity. If hearing loss continues, an audiologist can assess your hearing loss and determine whether a hearing aid can help you regain your hearing.
Contact a medical facility like Audiology Consultants, P.C. to learn more.Share